Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Pittsburgh, PA

May 18, 2000Lawrence County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2000, 11:05 PM EDT for Lawrence County, Pennsylvania. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 11:05 PM EDT (03:05 UTC)
Expired
May 19, 2000, 12:10 AM EDT
In force
65 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Lawrence County, PA

What was reported inside it

TimeReportWhereRemark
May 18, 11:27 PM EDTHail 0.75New Castle, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.1 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WUUS51 KPBZ 190307
SVRPIT
PAC073-190400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN PENNSYLVANIA

* UNTIL 1210 AM EDT

* AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF BESSEMER...OR ABOUT 2
  MILES WEST OF STRUTHERS...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW CASTLE AT 1110 PM EDT.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  OAKWOOD
  OAKLAND
  NEW CASTLE
  BESSEMER

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

<<CALL TO ACTION>>BE ESPECIALLY ALERT FOR EXTREME RAINFALL WHICH
COULD CAUSE RAPID FLOODING OF LOW-LYING AREAS AND SMALL STREAMS AND
CREEKS. DO NOT DRIVE THROUGH ANY FLOODED ROADWAY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 10:38 PM EDT, 27 minutes earlier.

Area forecast discussion, May 18, 10:38 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1038 PM EDT THU MAY 18 2000

UPDATING ZONES FOR FFA.  AREA OF HEAVY RAINS MOVING INTO THE
NORTHERN HALF OF PA.

.PBZ...
MD...NONE.
OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 800 AM EDT FRIDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ022.

WV...NONE.

In the hours before

Special weather statement, May 18, 6:01 PM EDT, 5 hours 4 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU MAY 18 2000

PAZ007-182245-
MERCER PA-
601 PM EDT THU MAY 18 2000

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN
MERCER COUNTY...
THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND HEAVY RAIN WILL
MOVE OVER NORTHERN MERCER COUNTY.  THE STORMS SHOULD PASS NEAR
LOCATIONS LIKE JAMESTOWN...KENNARD...AND OSGOOD.  MOVE INDOORS AS
THESE STORMS APPROACH.  THE STORMS WILL ALSO CONTAIN FREQUENT
LIGHTNING.
Special weather statement, May 18, 6:09 PM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 PM EDT THU MAY 18 2000

PAZ007-182309-
MERCER PA-
609 PM EDT THU MAY 18 2000

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN
MERCER COUNTY...
THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND HEAVY RAIN WILL
MOVE OVER NORTHERN MERCER COUNTY.  THE STORMS SHOULD PASS NEAR
LOCATIONS LIKE JAMESTOWN...KENNARD...AND OSGOOD.  MOVE INDOORS AS
THESE STORMS APPROACH.  THE STORMS WILL ALSO CONTAIN FREQUENT
LIGHTNING.
Special weather statement, May 18, 6:33 PM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
633 PM EDT THU MAY 18 2000

PAZ008-182333-
VENANGO PA-
633 PM EDT THU MAY 18 2000

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS THE NORTHERN
HALF OF VENANGO COUNTY...
THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND HEAVY RAIN ARE
PASSING OVER NORTHERN VENANGO COUNTY.  THE STORMS SHOULD PASS NEAR
LOCATIONS LIKE CHERRY TREE...OIL CITY...FRANKLIN AND EAST HICKORY.
MOVE INDOORS AS THESE STORMS APPROACH.  THE STORMS WILL ALSO CONTAIN
FREQUENT LIGHTNING.
Special weather statement, May 18, 7:13 PM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
713 PM EDT THU MAY 18 2000

PAZ009-016-182358-
FOREST PA-JEFFERSON PA-
713 PM EDT THU MAY 18 2000

...STRONG THUNDERSTORMS MOVING ACROSS FOREST AND JEFFERSON COUNTIES...
STRONG THUNDERSTORMS WITH HAIL...GUSTY WINDS AND HEAVY DOWNPOURS
ARE MOVING FOREST AND JEFFERSON COUNTIES. THESE STORMS WILL PASS
NEAR COMMUNITIES SUCH AS TIONESTA...MARIENVILLE...RICHARDVILLE AND
DUBOIS.  RAINFALL OF NEARLY 1 INCH HAS BEEN REPORTED IN JUST A SHORT
PERIOD OF TIME WITH THESE STORMS.  THESE ARE DANGEROUS STORMS.  MOVE
INDOORS WHEN THESE STORMS APPROACH.  MOTORISTS ALONG INTERSTATE 80
BETWEEN EXITS 12 AND 16 WILL EXPERIENCE sHEAVY RAINS WITH PONDING OF
WATER ON THE ROADWAY.
Special weather statement, May 18, 10:51 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 PM EDT THU MAY 18 2000

OHZ041-PAZ007-013-190351-
COLUMBIANA OH-LAWRENCE PA-MERCER PA-
1051 PM EDT THU MAY 18 2000

...THUNDERSTORMS WITH HEAVY RAINS GUSTY WINDS AND HAIL...
THUNDERSTORMS WITH STRONG GUSTY WINDS...TORRENTIAL RAINS AND HAIL
WILL BE MOVING THROUGH COLUMBIANA...LAWRENCE...AND MERCER COUNTIES
BEFORE MIDNIGHT. THESE STORMS WILL ALSO PRODUCE FREQUENT LIGHTNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:37 PM EDTSevere Thunderstorm WarningPBZButler63 min
May 18, 11:40 PM EDTSevere Thunderstorm WarningPBZClarion60 min
May 19, 12:06 AM EDTSevere Thunderstorm WarningPBZJefferson64 min
May 19, 12:19 AM EDTSevere Thunderstorm WarningPBZArmstrong61 min
May 19, 2:36 AM EDTSevere Thunderstorm WarningPBZGreene64 min
May 19, 6:31 PM EDTSevere Thunderstorm WarningPBZWashington49 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.